MAUDE Adverse Event Report: NAKANISHI INC. NSK; HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL

NAKANISHI INC. NSK; HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL
Model Number Z99L
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 04/08/2026
Type of Reportable Event Serious Injury
Event or Problem Description
On april 25, 2026, nakanishi became aware of handpiece overheating through a complaint input into the complaint database by a distributor (nsk america).Details are as follows: - the event occurred on april 8, 2026.- the dentist was performing a crown preparation procedure on a patient using the z99l handpiece (serial no.(b)(6)).- during the procedure, the handpiece back-cap overheated abnormally, and the patient received a thermal burn injury to the inside of their cheek.- the dentist reported the following "i was finalizing my preparation of both #29 and #30, so at that time we took out the cheek retractor i had been using throughout the procedure so the patient could bite, and i could verify my occlusal reduction was adequate.After realizing i needed a minor amount of extra reduction, i tilted my handpiece to be parallel to the occlusal table to do the final adjustment, leading to the back of the handpiece (where i'd push to eject a bur) resting on the patient's cheek.During this last step, the patient abruptly raised her hand and indicated it was hot.I touched the back of the handpiece, and it was extremely hot and charred looking (blackened).At this point i saw a significant burn on the patient's cheek.I re-anesthetized the patient for comfort so we could scan the teeth and fabricated temps.I informed the patient of what happened." - the patient was prescribed pain medication and an oral rinse at the time of the incident.- the patient reported to the dentist that they were in so much pain after the local anesthesia wore off that they went to an urgent care facility and received a shot for the pain just so they could eat.- the pain medication prescribed by the dentist successfully reduced the pain for a few days but was reported to have caused other issues that led to them discontinuing to take it.- the patient is reported to have visited an urgent care facility again for pain management and evaluation of a "marble-like" hard mass in their cheek.The result of this evaluation is unknown at the time of this report.
 
Additional Manufacturer Narrative
The dentist refused to provide information about the patient's weight.A follow-up report will be made as further information becomes available.
 
Additional Manufacturer Narrative
Upon receiving the device involved in the mdr event from the distributor, nakanishi conducted a failure analysis of the returned device, which included measuring the operating temperature of the device "[report no.(b)(4)]".These activities are described in more detail below.Methodology used: a) nakanishi examined the device history record and the repair history for the subject z99l device "[serial no.(b)(6)]".There were no problems observed during manufacturing or testing noted in the dhr.There were also no repair history records since the device was shipped.B) nakanishi conducted temperature testing of the returned device in the following manner: b.1) temperature sensors were attached to the exterior of the device at various test points.This included the point most proximal to the patient (testing point (1)) and points further toward the distal end of the device (testing points (2) through (4)).The test setup was prepared to take temperature measurements at all points simultaneously, including a reference measurement at ambient room temperature.B.2) nakanishi attached a thermocouple (sensor to measure temperature) to each of the testing points.Nakanishi rotated the device's motor at 40,000min-1, which is the maximum rpm for the motor that drives the handpiece (200,000min-1 for the handpiece), with water spray, and measured the exothermic response.B.3) nakanishi measured the temperature rise of the returned handpiece set at 200,000min-1 (motor revolution 40,000min-1).The maximum temperature measured in the 5-minute test were as follows: test point (1): 24.5 degrees c.Test point (2): 26.5 degrees c.Test point (3): 28.6 degrees c.Test point (4): 29.9 degrees c.Identification of the specific failure mode(s) and/or mechanism(s) of the associated device components was conducted as follows: a) nakanishi disassembled the handpiece and performed a visual inspection of the internal parts.Nakanishi observed contact traces on both the rear surface of the cartridge and the inner surface of the headcap, which were caused by the push button being pressed.B) nakanishi took photographs of all the disassembled parts and kept them in the investigation report (b)(4).Conclusions reached based on the investigation and analysis results: a) nakanishi did not identify the exact cause of overheating of the returned device because nakanishi was not able to replicate the temperature rise at the time of the event, but based on the findings in the visual inspection, as well as many years of experience, nakanishi considers the possibility that the cause of the handpiece overheating was frictional heat generated by contact between the headcap and the cartridge, which was caused by the push button being pressed during rotation.B) misuse by the user leads to the contact between the headcap and the cartridge, which contributed to the handpiece overheating.C) in order to prevent the recurrence of the handpiece overheating, nakanishi took the following actions: c.1) nakanishi reviewed the operation manual and reconfirmed the clarity and understandability of the instructions.C.2) nakanishi reported the above evaluation results to the distributor and directed the distributor to remind the user of the importance of using the device as instructed in the operation manual.

Brand Name
NSK
Common Device Name
HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL
Manufacturer (Section D)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA  322-8666
Manufacturer (Section G)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA   322-8666
Manufacturer Contact
sean kaufman
1800 global parkway
hoffman estates, IL 60192
2245128921
MDR Report Key25156905
Report Number9611253-2026-00020
Device Sequence Number21161327
Product Code EGS
UDI-Device Identifier04589551391585
UDI-Public(01)04589551391585
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K202960
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative,Distributor
Initial Reporter Occupation Dentist
Type of Report Initial,Followup
Report Date (Section B) 06/16/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberZ99L
Device Catalogue NumberCA13140001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2026
Supplement Date Received by Manufacturer05/22/2026
Initial Report FDA Received Date05/13/2026
Supplement Report FDA Received Date06/15/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/29/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age47 YR
Patient SexFemale
Patient RaceWhite